Skip to content
Join our Newsletter
Join our Newsletter

Your Good Health: Frequent urge to urinate at night affecting quality of life

Medication for low antidiuretic hormone levels too risky for patients over 65
web1_dr-keith-roach-with-bkg
Dr. Keith Roach

Dear Dr. Roach: I am a 69-year-old woman in good health. For a couple of years, I have had increasing trouble sleeping because of having to get up during the night to urinate. It is now four to eight times per night. I am careful not to drink much after early afternoon.

I have a healthy diet and get plenty of exercise. My primary physician treated me for overactive bladder, which did not work. I have seen two urogynecologists. They both told me that I am producing way too much urine at night because my antidiuretic hormone levels are very low. They also told me that the medication normally given for that cannot be given to people over 65 due to cardiac side effects.

Do you have any ideas? Should I see a kidney specialist? This is seriously affecting my quality of life. I feel that if I have to live with this for the rest of my life, it may be a short one.

A.E.S.

The body has several systems in place to allow people to sleep through the night without having to get up to urinate. One of these is a hormone called arginine vasopressin, also called antidiuretic hormone. It is usually at a high level at night. Unfortunately, this system doesn’t work so well in many older people, and can sometimes invert entirely so that the levels are low at night, and people need to urinate more. One treatment for this is to give the hormone in a form called desmopressin, often abbreviated DDAVP. It is given by injection, or via nasal spray or oral tablet.

The side effect your urogynecologists are concerned about is low sodium levels (hyponatremia), which is extremely common in people over age 65 when taking this medication, and most experts will not prescribe it for older people. Women are at even higher risk than men. The Food and Drug Administration has a black box warning, the highest level of concern, that DDAVP is recognized to “cause hyponatremia” and that “severe hyponatremia can be life-threatening, leading to seizures, coma, respiratory arrest, or death.” Even in studies with people who were carefully monitored and where lower doses were tried, participants still developed serious hyponatremia at a rate that was concerning (up to 30%).

Other options include using a dose of a diuretic in the afternoon, so your body is as “dry” as it can be before bed; sleeping medications; and a newer treatment called posterior tibial nerve stimulation.

Dear Dr. Roach: I was hospitalized and put on IV antibiotics two weeks ago, and followed it up with another week of oral antibiotics, amoxicillin. Since getting this treatment, I have had diarrhea. Is this a result of the antibiotics?

K.M.B.

The diarrhea is very likely to be related to the antibiotics. Antibiotics destroy much of your healthy bacteria living in the colon, which often leads to diarrhea. Most of the time, the normal bacteria will come back after finishing the antibiotics, and the diarrhea goes away.

Diarrhea with fever or blood, or that persists, should prompt evaluation for a serious infection, Closteroides dificile, which needs urgent treatment. C. diff is resistant to most antibiotics, so virtually any antibiotic predisposes to this dangerous infection, as the C diff take over the intestine after the healthy bacteria have been killed off by the antibiotics.

Many people will treat antibiotic-associated diarrhea with probiotics (healthy bacteria), either as food (such as yogurt) or as a supplement. It’s not clear how effective this is.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu